memo - Magazine of European Medical Oncology

, Volume 3, Issue 1, pp 19–22

Haemolytic anaemia triggered by antitumoural “biological agents” and immunotherapies with monoclonal antibodies: short review of the literature

Special Report

DOI: 10.1007/s12254-010-0174-y

Cite this article as:
Sun, W.L., Walder, A. & Fiegl, M. memo (2010) 3: 19. doi:10.1007/s12254-010-0174-y

In the last decade, many novel immunomodulating therapies and “biologicals”, usually acting as signal transduction inhibitors, came into routine therapy in cancer. Mostly, these substances are well tolerated, and there is a typical spectrum of common side effects to be considered with these therapies. A rather rarely seen toxic effect associated with the administration of these agents is haemolytic anaemia (HA). Here, we shortly summarize current knowledge on HA potentially triggered by these substances. Furthermore, an impressive case of myelodysplastic syndrome with 5q deletion which received lenalidomide and developed autoimmune haemolytic anaemia (AIHA) is presented.

Keywords

Haemolytic anaemiabiologicalstherapeutic antibodieslenalidomide

Copyright information

© Springer 2010

Authors and Affiliations

  1. 1.Department of Internal Medicine/OncologyAcademic Natters HospitalNattersAustria
  2. 2.Department of Hematology, Xuanwu HospitalCapital Medical UniversityBeijingChina
  3. 3.Department of Internal MedicineCounty Hospital of LienzLienzAustria
  4. 4.Department of Internal Medicine V, Division of Hematology and OncologyMedical University of InnsbruckInnsbruckAustria